Alert archive / New York / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Binghamton, NY

July 16, 202117 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this flash flood watch at Jul 16, 2021, 2:24 PM EDT for 17 counties in New York; 7 counties in Pennsylvania. It took effect at Jul 16, 2021, 2:30 PM EDT. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Jul 16, 2021, 2:24 PM EDT (18:24 UTC)
In effect from
Jul 16, 2021, 2:30 PM EDT
Expired
Jul 17, 2021, 10:36 PM EDT
In force
32 hr
Issued by
NWS Binghamton, NY
Flood severity
None
All 24 counties

Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Delaware County, NY, Madison County, NY, Oneida County, NY, Onondaga County, NY, Otsego County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 4 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.4 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 156 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
156 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS61 KBGM 161824
FFABGM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Binghamton NY
224 PM EDT Fri Jul 16 2021

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-170230-
/O.NEW.KBGM.FF.A.0005.210717T1500Z-210718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern
Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Elmira, 
Walton, Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, 
Hallstead, Towanda, and Honesdale
224 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY 
MORNING...

The National Weather Service in Binghamton has issued a

* Flash Flood Watch for portions of central New York and northeast 
  Pennsylvania, including the following areas, in central New York, 
  Broome, Chemung, Chenango, Delaware, Otsego, Sullivan and Tioga. 
  In northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Northern 
  Wayne, Pike, Southern Wayne, Susquehanna and Wyoming.

* From Saturday morning through Sunday morning.

* Thunderstorms move into the area late tonight and continue through 
  Saturday. Heavy rainfall with rainfall rates in excess of 2 inches 
  per hour are possible in the heaviest downpours. That amount of 
  rainfall may cause flash flooding, especially in areas that 
  recently received heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NYZ009-015>018-022-023-025-036-037-044-170230-
/O.NEW.KBGM.FF.A.0005.210717T1800Z-210718T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
Including the cities of Cortland, Utica, Hornell, Oneida, Auburn, 
Seneca Falls, Rome, Hamilton, Corning, Boonville, Penn Yan, Watkins 
Glen, Ithaca, and Syracuse
224 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH 
SUNDAY MORNING...

The National Weather Service in Binghamton has issued a

* Flash Flood Watch for a portion of central New York, including the 
  following areas, Cortland, Madison, Northern Oneida, Onondaga, 
  Schuyler, Seneca, Southern Cayuga, Southern Oneida, Steuben, 
  Tompkins and Yates.

* From Saturday afternoon through Sunday morning.

* Thunderstorms move into the area by Saturday afternoon and 
  continue through the rest of the day. Heavy rainfall with rainfall 
  rates in excess of 2 inches per hour are possible in the heaviest 
  downpours. That amount of rainfall may cause flash flooding, 
  especially in areas that recently received heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

HLC
5 follow-up statements
181 
WGUS61 KBGM 161830
FFABGM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Binghamton NY
230 PM EDT Fri Jul 16 2021

NYZ009-015>018-022-023-025-036-037-044-170230-
/O.EXT.KBGM.FF.A.0005.210716T1830Z-210718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
Including the cities of Cortland, Utica, Hornell, Oneida, Auburn, 
Seneca Falls, Rome, Hamilton, Corning, Boonville, Penn Yan, Watkins 
Glen, Ithaca, and Syracuse
230 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE SATURDAY NIGHT...

The Flash Flood Watch is now in effect for

* A portion of central New York, including the following areas, 
  Cortland, Madison, Northern Oneida, Onondaga, Schuyler, Seneca, 
  Southern Cayuga, Southern Oneida, Steuben, Tompkins and Yates.

* Through late Saturday night.

* Thunderstorms move into the area by Saturday afternoon and 
  continue through the rest of the day. Heavy rainfall with rainfall 
  rates in excess of 2 inches per hour are possible in the heaviest 
  downpours. That amount of rainfall may cause flash flooding, 
  especially in areas that recently received heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-170230-
/O.EXT.KBGM.FF.A.0005.210716T1830Z-210718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern
Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Elmira, 
Walton, Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, 
Hallstead, Towanda, and Honesdale
230 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH LATE SATURDAY NIGHT...

The Flash Flood Watch is now in effect for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Broome, Chemung, 
  Chenango, Delaware, Otsego, Sullivan and Tioga. In northeast 
  Pennsylvania, Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, 
  Southern Wayne, Susquehanna and Wyoming.

* Through late Saturday night.

* Thunderstorms move into the area late tonight and continue through 
  Saturday. Heavy rainfall with rainfall rates in excess of 2 inches 
  per hour are possible in the heaviest downpours. That amount of 
  rainfall may cause flash flooding, especially in areas that 
  recently received heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

BJT/HLC
369 
WGUS61 KBGM 170209
FFABGM

Flood Watch
National Weather Service Binghamton NY
1009 PM EDT Fri Jul 16 2021

NYZ009-015>018-022-023-025-036-037-044-171015-
/O.CON.KBGM.FF.A.0005.000000T0000Z-210718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
Including the cities of Cortland, Utica, Hornell, Oneida, Auburn, 
Seneca Falls, Rome, Hamilton, Corning, Boonville, Penn Yan, Watkins 
Glen, Ithaca, and Syracuse
1009 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT...

The Flash Flood Watch continues for

* A portion of central New York, including the following areas, 
  Cortland, Madison, Northern Oneida, Onondaga, Schuyler, Seneca, 
  Southern Cayuga, Southern Oneida, Steuben, Tompkins and Yates.

* Through late Saturday night.

* * Thunderstorms move into the area by Saturday afternoon and 
  continue through the rest of the day. Heavy rainfall with rainfall 
  rates in excess of 2 inches per hour are possible in the heaviest 
  downpours. That amount of rainfall may cause flash flooding, 
  especially in areas that recently received heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-171015-
/O.CON.KBGM.FF.A.0005.000000T0000Z-210718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern
Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Elmira, 
Walton, Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, 
Hallstead, Towanda, and Honesdale
1009 PM EDT Fri Jul 16 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT...

The Flash Flood Watch continues for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Broome, Chemung, 
  Chenango, Delaware, Otsego, Sullivan and Tioga. In northeast 
  Pennsylvania, Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, 
  Southern Wayne, Susquehanna and Wyoming.

* Through late Saturday night.

* * Thunderstorms move into the area by Saturday afternoon and 
  continue through the rest of the day. Heavy rainfall with rainfall 
  rates in excess of 2 inches per hour are possible in the heaviest 
  downpours. That amount of rainfall may cause flash flooding, 
  especially in areas that recently received heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Kistner
671 
WGUS61 KBGM 170820
FFABGM

Flood Watch
National Weather Service Binghamton NY
420 AM EDT Sat Jul 17 2021

NYZ009-015>018-022-023-025-036-037-044-171630-
/O.CON.KBGM.FF.A.0005.000000T0000Z-210718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
Including the cities of Cortland, Utica, Hornell, Oneida, Auburn, 
Seneca Falls, Rome, Hamilton, Corning, Boonville, Penn Yan, Watkins 
Glen, Ithaca, and Syracuse
420 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* A portion of central New York, including the following areas, 
  Cortland, Madison, Northern Oneida, Onondaga, Schuyler, Seneca, 
  Southern Cayuga, Southern Oneida, Steuben, Tompkins and Yates.

* Through late tonight.

* Thunderstorms move into the area this afternoon and continue 
  through late tonight. Heavy rainfall with rainfall rates in excess 
  of 2 inches per hour are possible in the heaviest downpours. That 
  amount of rainfall may cause flash flooding, especially in areas 
  that recently received heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-171630-
/O.CON.KBGM.FF.A.0005.000000T0000Z-210718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern
Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Elmira, 
Walton, Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, 
Hallstead, Towanda, and Honesdale
420 AM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Broome, Chemung, 
  Chenango, Delaware, Otsego, Sullivan and Tioga. In northeast 
  Pennsylvania, Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, 
  Southern Wayne, Susquehanna and Wyoming.

* Through late tonight.

* Thunderstorms move into the area this afternoon and continue 
  through late tonight. Heavy rainfall with rainfall rates in excess 
  of 2 inches per hour are possible in the heaviest downpours. That 
  amount of rainfall may cause flash flooding, especially in areas 
  that recently received heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

BTL
761 
WGUS61 KBGM 172011
FFABGM

Flood Watch
National Weather Service Binghamton NY
411 PM EDT Sat Jul 17 2021

NYZ009-015>018-022-023-025-036-037-044-180600-
/O.CON.KBGM.FF.A.0005.000000T0000Z-210718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Tompkins-Madison-Southern Oneida-Cortland-
Including the cities of Cortland, Utica, Hornell, Oneida, Auburn, 
Seneca Falls, Rome, Hamilton, Corning, Boonville, Penn Yan, Watkins 
Glen, Ithaca, and Syracuse
411 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

The Flash Flood Watch continues for

* A portion of central New York, including the following areas, 
  Cortland, Madison, Northern Oneida, Onondaga, Schuyler, Seneca, 
  Southern Cayuga, Southern Oneida, Steuben, Tompkins and Yates.

* Until 2 AM EDT Sunday.

* Thunderstorms are possible across the region this evening. 
  Rainfall rates in excess of 2 inches per hour are possible in the 
  heaviest downpours and may cause rapid runoff that would lead to 
  flash flooding, especially in sensitive areas that recently 
  received heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

NYZ024-045-046-055>057-062-PAZ038>040-043-044-047-048-072-180600-
/O.CON.KBGM.FF.A.0005.000000T0000Z-210718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chemung-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern
Wayne-
Including the cities of Waverly, Milford, Sayre, Damascus, Equinunk, 
Norwich, Scranton, Tunkhannock, Delhi, Monticello, Oneonta, Elmira, 
Walton, Wilkes-Barre, Binghamton, Hazleton, Owego, Montrose, 
Hallstead, Towanda, and Honesdale
411 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 2 AM EDT SUNDAY...

The Flash Flood Watch continues for

* Portions of central New York and northeast Pennsylvania, including 
  the following areas, in central New York, Broome, Chemung, 
  Chenango, Delaware, Otsego, Sullivan and Tioga. In northeast 
  Pennsylvania, Bradford, Lackawanna, Luzerne, Northern Wayne, Pike, 
  Southern Wayne, Susquehanna and Wyoming.

* Until 2 AM EDT Sunday.

* Thunderstorms continue to track across the area this afternoon and 
  will persist into this evening. Rainfall rates in excess of 2 
  inches per hour are possible in the heaviest downpours, which will 
  lead to rapid runoff and flash flooding, especially in areas that 
  recently received heavy rain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

BJT
198 
WGUS61 KBGM 180236
FFABGM

Flood Watch
National Weather Service Binghamton NY
1036 PM EDT Sat Jul 17 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-180345-
/O.CAN.KBGM.FF.A.0005.000000T0000Z-210718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern
Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
Including the cities of Hornell, Tunkhannock, Oneonta, Seneca Falls, 
Sayre, Utica, Hazleton, Cortland, Watkins Glen, Waverly, Milford, 
Hallstead, Equinunk, Norwich, Delhi, Monticello, Walton, Hamilton, 
Binghamton, Corning, Montrose, Scranton, Oneida, Rome, Boonville, 
Owego, Penn Yan, Honesdale, Damascus, Auburn, Elmira, Wilkes-Barre, 
Syracuse, Ithaca, and Towanda
1036 PM EDT Sat Jul 17 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central New York and northeast 
Pennsylvania, including the following areas, in central New York, 
Broome, Chemung, Chenango, Cortland, Delaware, Madison, Northern 
Oneida, Onondaga, Otsego, Schuyler, Seneca, Southern Cayuga, 
Southern Oneida, Steuben, Sullivan, Tioga, Tompkins and Yates. In 
northeast Pennsylvania, Bradford, Lackawanna, Luzerne, Northern 
Wayne, Pike, Southern Wayne, Susquehanna and Wyoming has been 
cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat. Please continue to heed remaining road closures.

$$

Kistner

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 16, 2:05 PM EDT, 19 minutes earlier.

Area forecast discussion, Jul 16, 2:05 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
205 PM EDT Fri Jul 16 2021

.SYNOPSIS...
While a few spotty showers may work into parts of the Finger
Lakes early Friday morning, most areas will remain free of
rainfall until later today. Thunderstorms are expected to
redevelop this afternoon and evening, mainly across the Twin
Tiers and further south. Locally heavy rainfall and possible
flash flooding return on Saturday. Rain showers may linger into
Sunday, followed by another quick break.

&&

.NEAR TERM /THROUGH SATURDAY/...
1230 PM Update...

A frontal boundary continues to drop through the area, currently
stretching from around Cooperstown southwest to Wellsville.
Showers and some rumbles of thunder are already starting to
develop along and south of the front with as much as 1000 to
2000 j/kg of CAPE analyzed ahead of the boundary. This could
support some stronger storms and localized heavier downpours
especially across northeast PA, where skies have been able to
stay sunny so far.

Previous discussion continues below.

Water vapor imagery and 500 mb analysis shows a low amplitude
trough slung across the western Great Lakes and into the mid-
Mississippi Valley this morning, with an embedded shortwave
trough over Missouri and Illinois. This system will slowly move
to the east today, and will get a little better organized as it
approaches the Niagara Peninsula later tonight. Ahead of the
system, a weak frontal boundary will begin to develop today,
stretched out east-west across the Twin Tiers. Meanwhile, a
series of weak upper level disturbances will ripple across the
area ahead of the main trough, while a jet streak over southern
Quebec strengthens. Although not sharply defined, upper level
support for lift will increase by the afternoon, helping to
spark off some showers and thunderstorms, focused south of the
front in an increasingly moist and unstable airmass. 0-6km shear
of 20 to 25 knots over NE PA and SBCAPE values of 1000-1500
J/Kg will be enough to support some marginally-severe multicell
thunderstorms, with the usual isolated damaging winds being the
primary threat. Heavy rainfall will be highly localized, but
could pose a minor flooding risk and further add moisture to an
area with already saturated soils.

Today's weather will serve to help set the stage for Saturday,
when the main shortwave trough will approach, bringing stronger
upper level support for lift and stronger wind shear. As the
shortwave approaches and amplifies, a surface low looks to
develop along the front near Lake Erie. This will help shift the
front northwest over central and northern New York, while a cold
front pushes into eastern Ohio Saturday morning.

Two areas of heavy rainfall are expected to develop - one along
and just north of the wavering frontal boundary, particularly
where it is intersected by the low level jet and associated moisture
transport. This area looks like it will extend across the
Finger Lakes and Thruway area, or perhaps just a little to the
north.

The second area will be deeper into the warm sector, where an
increasingly moist and unstable airmass looks to develop over
parts of eastern PA and into the Catskills. PW values over 1.80
inches and SB CAPE values in the 1500-2000 J/Kg range look to
develop by early afternoon. Deep moisture transport, and upper
level wind profiles ideal for backbuilding will support
localized training of thunderstorms leading to heavy rainfall
and possible flash flooding. Generalized rainfall of 1 to 2
inches will be common, with localized areas exceeding 3 inches
possible. Where these localized areas overlap already-saturated
soil and complex terrain, flash flooding will become a problem.

There are some uncertainties, particularly with the exact
placement of the 2nd area of heavy rainfall. Depending on the
timing of the cold front's arrival or the track of the surface
low, this area could shift further north or south.

The risk of severe thunderstorms is also mentionable for
Saturday, likely matching up well with the 2nd area of heavier
rainfall. Damaging wind gusts will be the primary concern.

Temperatures Saturday will likely have a sharp NW to SE
gradient, with earlier rainfall and plenty of clouds along and
north of the lifting warm front likely keeping temperatures well
below normal across the northern edges of the Finger Lakes and
into the Mohawk Valley. Highs may struggle to reach 70 in parts
of Oneida County Saturday, while mid-80s will work into the
Wyoming Valley in PA.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
110 pm update...
Main concerns in the short term are focused on the continued
threat of showers and weak thunderstorms on Sunday, with drying
conditions later in the day and into early Monday before more
afternoon convection develops Mon afternoon.

Slow moving upper trough will allow for the potential of
showers and a few weak storms to linger across the forecast area
on Sunday. The axis of deep moisture and instability will be
shunted well to the east, so not expecting widespread heavy rain
and/or severe weather. Temperatures should be able to climb
into the mid 70s to lower 80s, under lower to mid 60 dew points.

The weak cyclonic flow pattern should continue into Monday, but
the coverage and intensity of any showers should diminish
Sunday night into Monday. Overnight lows will only fall into the
lower to mid 60s. During the day Monday, a re-enforcing upper
short wave and weak surface inflection will drop in from the
northwest and combine with weak instability to trigger more
diurnal convection. Moisture will once again be limited, which
will inhibit the potential for heavy rain and flash flooding.
Will likely see scattered showers and thunderstorms across the
region in the afternoon. Temperatures should be a few degrees
warmer than Sunday with weak to moderate humidity.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
110 pm update...
The cyclonic flow pattern will persist Mon night through at
least Thursday which will keep the slightly cooler and active
pattern going through most of the week. Tuesday should be the
warmest day with highs topping out in the lower to mid
80s...eventually tapering back into the 70s for much of the area
Wed and Thu. The most favorable time frame for showers and
maybe a few weak storms will be late Tuesday into early
Wednesday along a passing upper short wave. Otherwise, the
chances for weak convection should be limited to the the
afternoon/early evening hours during peak heating.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A frontal boundary dropping through the area has helped to touch
off showers and thunderstorms around KAVP this afternoon, and
there is a potential for some stray convection around KELM and
KBGM heading into the late afternoon. Otherwise, VFR continues
across most of the area, though KITH has been stuck under MVFR
ceilings for most of the afternoon behind the front. Ceilings
there should lift back up to around 3500 to 5000 ft into the
late afternoon, but then ceilings across central NY will
gradually fall back to MVFR overnight ahead of our next system.
KELM may even see ceilings dropping back to IFR briefly
overnight.

Chances for rain showers return mainly to KRME and KSYR after
midnight, then rain moves into our remaining terminals into the
daytime hours. MVFR ceilings at around 1500 to 2500 are
expected to hold for the remainder of the forecast period, with
some docks in visibility where any more persistent rainfall can
occur.

Outlook...

Saturday Night through Sunday...Showers and thunderstorms with
associated restrictions persist into Sunday.

Monday and Tuesday...Some drying possible early Tuesday before
more diurnal showers and storms return later in the day.

Wednesday...Stray showers and storms with associated
restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH
NEAR TERM...HLC/MPH
SHORT TERM...BJT
LONG TERM...BJT
AVIATION...HLC
Hazardous weather outlook, Jul 15, 3:52 PM EDT, 22 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
352 PM EDT Thu Jul 15 2021

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-162000-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
352 PM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms are expected Friday afternoon and evening. A
few of these storms could become severe with strong winds the main
threat. Heavy rain is also possible Friday through Saturday, which
could lead to isolated occurrences of flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

In the hours before

Special weather statement, Jul 16, 1:19 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Binghamton NY
119 PM EDT Fri Jul 16 2021

PAZ038-039-161800-
Susquehanna-Bradford-
119 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SUSQUEHANNA AND
EAST CENTRAL BRADFORD COUNTIES...

At 119 PM EDT, a strong thunderstorm was located over Rushville, or 9
miles northeast of Wyalusing, moving east at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rush, Springville, Montrose, Dimock, Le Raysville, Rushville,
Brushville, South Montrose, Elk Lake and Stevensville.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4176 7623 4186 7618 4188 7576 4167 7586
TIME...MOT...LOC 1719Z 281DEG 14KT 4179 7616

BJT
Special weather statement, Jul 16, 1:21 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Binghamton NY
121 PM EDT Fri Jul 16 2021

PAZ044-047-161800-
Luzerne-Lackawanna-
121 PM EDT Fri Jul 16 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LACKAWANNA AND
NORTHEASTERN LUZERNE COUNTIES...

At 121 PM EDT, a strong thunderstorm was located over Old Forge, or
near Scranton, moving east at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Scranton, Dunmore, Old Forge, Pittston, Archbald, Blakely, Taylor,
Dickson City, Moosic and Exeter.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4134 7584 4146 7576 4149 7546 4125 7550
TIME...MOT...LOC 1721Z 278DEG 10KT 4139 7572

BJT

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 3:24 PM EDTSpecial Weather StatementBGMSullivan36 min
Jul 16, 1:19 PM EDTSpecial Weather StatementBGMSusquehanna41 min
Jul 16, 1:21 PM EDTSpecial Weather StatementBGMLackawanna39 min
Jul 16, 1:56 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne2 hr
Jul 16, 2:04 PM EDTAreal Flood AdvisoryBGMBradford47 min
Jul 16, 2:51 PM EDTFlash Flood WarningBGMBradford4 hr
Jul 16, 3:00 PM EDTSpecial Weather StatementBGMLackawanna45 min
Jul 16, 3:20 PM EDTFlash Flood WarningBGMLackawanna, Luzerne, Wyoming98 min
Jul 16, 6:31 PM EDTSevere Thunderstorm WarningBGMLuzerne, Wyoming44 min
Jul 16, 7:06 PM EDTSpecial Weather StatementBGMLuzerne24 min
Jul 16, 7:28 PM EDTSpecial Weather StatementBGMLackawanna47 min

Nearby

Flash Flood Watches in New York, 2021Flash Flood Watches in Pennsylvania, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.